Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Search in posts
Search in pages
Filter by Categories
Book Review
Brief Report
Case Letter
Case Report
Case Series
Commentary
Current Issue
Editorial
Erratum
Guest Editorial
Images
Images in Neurology
Images in Neuroscience
Images in Neurosciences
Letter to Editor
Letter to the Editor
Letters to Editor
Letters to the Editor
Media and News
None
Notice of Retraction
Obituary
Original Article
Point of View
Position Paper
Review Article
Short Communication
Systematic Review
Systematic Review Article
Technical Note
Techniques in Neurosurgery
Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Search in posts
Search in pages
Filter by Categories
Book Review
Brief Report
Case Letter
Case Report
Case Series
Commentary
Current Issue
Editorial
Erratum
Guest Editorial
Images
Images in Neurology
Images in Neuroscience
Images in Neurosciences
Letter to Editor
Letter to the Editor
Letters to Editor
Letters to the Editor
Media and News
None
Notice of Retraction
Obituary
Original Article
Point of View
Position Paper
Review Article
Short Communication
Systematic Review
Systematic Review Article
Technical Note
Techniques in Neurosurgery
Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Search in posts
Search in pages
Filter by Categories
Book Review
Brief Report
Case Letter
Case Report
Case Series
Commentary
Current Issue
Editorial
Erratum
Guest Editorial
Images
Images in Neurology
Images in Neuroscience
Images in Neurosciences
Letter to Editor
Letter to the Editor
Letters to Editor
Letters to the Editor
Media and News
None
Notice of Retraction
Obituary
Original Article
Point of View
Position Paper
Review Article
Short Communication
Systematic Review
Systematic Review Article
Technical Note
Techniques in Neurosurgery
View/Download PDF

Translate this page into:

Letters to the Editor
9 (
2
); 283-284
doi:
10.4103/jnrp.jnrp_522_17

Beware of Phenytoin Self-Harm In Children

Department of Neurology, Sanjay Gandhi Postgraduate Institute of Medical Sciences, Lucknow, Uttar Pradesh, India
Address for correspondence: Dr. Jayantee Kalita, Department of Neurology, Sanjay Gandhi Postgraduate Institute of Medical Sciences, Raebareily Road, Lucknow - 226 014, Uttar Pradesh, India. E-mail: jayanteek@yahoo.com
Licence

This is an open access journal, and articles are distributed under the terms of the Creative Commons Attribution-NonCommercial-ShareAlike 4.0 License, which allows others to remix, tweak, and build upon the work non-commercially, as long as appropriate credit is given and the new creations are licensed under the identical terms.

Disclaimer:
This article was originally published by Medknow Publications & Media Pvt Ltd and was migrated to Scientific Scholar after the change of Publisher.

Sir,

Antiepileptic drug (AED) poisoning usually occurs in the individuals who are on AEDs either as an attempt to suicide or self-harm. There are several reports of phenytoin toxicity because of its narrow therapeutic window. Phenytoin toxicity in children usually occurs as an overdose of treatment of epilepsy or following high dose of intravenous (IV) therapy for status epilepticus.[123] There is, however, no report on phenytoin poisoning as an attempt of suicide or self-harm. In this communication, we report a child with phenytoin poisoning as a result of self-harm.

A 2-year-old boy got angry while playing and locked himself in a room. His parents requested him to open the door. They saw him opening the bottle and consuming all the tablets of phenytoin which was kept for his elder sister who is suffering from focal epilepsy. Parents have broken the door and took out some of the leftover tablets from his mouth and rushed to nearby hospital. His blood analysis and electrolytes were normal. He was treated with IV fluid and Ryle's tube feeding for 7 days in the local hospital. He was referred to us because of persistent altered sensorium and abnormal movements of all the four limbs. On examination, he had fever (102°F) and his blood pressure was 100/70 mmHg and pulse 140/m regular. His Glasgow Coma Scale score was 9. Pupils were reactive. He had choreiform movements of all four limbs including tongue [Video 1a]. Tendon reflexes were diminished, but planter responses were extensor. His complete blood counts, kidney, liver and thyroid function tests, and serum electrolytes were normal. His electrocardiogram was normal and electroencephalography revealed diffuse delta slowing. He was treated with IV normal saline, ceftriaxone 250 mg 12 hourly, and folic acid 5 mg daily. His consciousness and chorea started improving by the 4th day. On the 6th day, he started walking with support when he was found to have ataxia [Video 1b]. He was discharged on 15th day when he was conscious, chorea disappeared but had ataxia. At 1-month follow-up, the child was normal.

Video available on: www.ruralneuropractice.com

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

Acknowledgment

We would like to thank Mr. Shakti Kumar for secretarial help.

REFERENCES

  1. , , , , , . Phenytoin toxicity presenting as encephalopathy with fatal outcome: A case report. J Neurol Res. 2013;3:184-6.
    [Google Scholar]
  2. , , , . Movement disorder as a manifestation of diphenylhydantoin toxicity. Pediatrics. 1974;54:364-6.
    [Google Scholar]
  3. , , . Clinical Electroencephalography. India, New Delhi: Elsevier; . p. :336.
Show Sections